Asks about Her Level of Thyroid Function
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:   Asks about Her Level of Thyroid Function


Dear Dr Plyler
 
I am 27yrs & have been diagnosed with Bipolar type 2 witH ultra rapid cycling. I'm currently on Priadel 800mg and quetiapine xl 150mg, i have been on the lithium for about 18mths and quetiapine just about 3mths. My lithium level is about 0.75. Since starting lithium, i've had regular blood tests. However my thyroid seems to be slowly giving up the ghost!
 
My T4 levels are always ok, although apparently on the low side. My TSH however keeps going up and down, its generally around 7-8 (which i think might be high anyway?), but its shot up to 11 twice now in 12mths. I have had an anti-body test which 'predicts' whether you *might* develope thyroid problems, mine was positive. My psychiatrist says leave it because my T4 is fine, but my GP doctors are more keen to start thyroid medication.
 
Would you be able to explain to me if this level of thyroid functioning could affect my mood & would i benefit from having thyroid treatment? I am still having patches of depression/mild anxiety, so it would be great to know if the thyroid might be causing this or if i should be considering increasing the lithium or quetiapine. Thank you very much for your time
 
Miss H


Miss H,
 
Generally TSH measurements are used to screen for thyroid problems or to assess thyroid function after thyroid medications have been started. For you the focus will be on the amount of T4 and T3 in your blood. If these levels are within the normal range, then thyroid supplementation is not needed. For someone with bipolar disorder with ongoing mood symptoms, it becomes a bit tricky. It sounds as though your T4 levels are within normal limits but thyroid supplementation may be useful in regards to your mood. I would ask your psychiatrist to speak with your primary care physician about the issue. You may also want to consult with an endocrinologist. I would resolve the thyroid issue before you increase any of your other medications.
 
Dr. Plyler



Published August, 2011
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?